Pharmacokinetics and safety/tolerability of isoniazid, rifampicin and pyrazinamide in children and adolescents treated for tuberculous meningitis
SourceArchives of Disease in Childhood, 107, 1, (2022), pp. 70-77
Article / Letter to editor
Display more detailsDisplay less details
Archives of Disease in Childhood
SubjectRadboudumc 4: lnfectious Diseases and Global Health RIHS: Radboud Institute for Health Sciences
OBJECTIVE: To assess the pharmacokinetics and safety/tolerability of isoniazid, rifampicin and pyrazinamide in children and adolescents with tuberculous meningitis (TBM). DESIGN: Prospective observational pharmacokinetic study with an exploratory pharmacokinetic/pharmacodynamic analysis. SETTING: Hasan Sadikin Hospital, Bandung, Indonesia. PATIENTS: Individuals aged 0-18 years clinically diagnosed with TBM and receiving first-line anti-tuberculosis drug dosages according to revised WHO-recommended treatment guidelines. INTERVENTIONS: Plasma and cerebrospinal fluid (CSF) concentrations of isoniazid, rifampicin and pyrazinamide were assessed on days 2 and 10 of treatment. MAIN OUTCOME MEASURES: Plasma exposures during the daily dosing interval (AUC(0-24)), peak plasma concentrations (C (max)) and CSF concentrations. RESULTS: Among 20 eligible patients, geometric mean AUC(0-24) of isoniazid, rifampicin and pyrazinamide was 18.5, 66.9 and 315.5 hour∙mg/L on day 2; and 14.5, 71.8 and 328.4 hour∙mg/L on day 10, respectively. Large interindividual variabilities were observed in AUC(0-24) and C (max) of all drugs. All patients had suboptimal rifampicin AUC(0-24) for TBM treatment indication and very low rifampicin CSF concentrations. Four patients developed grade 2-3 drug-induced liver injury (DILI) within the first 4 weeks of treatment, in whom anti-tuberculosis drugs were temporarily stopped, and no DILI recurred after reintroduction of rifampicin and isoniazid. AUC(0-24) of isoniazid, rifampicin and pyrazinamide along with C (max) of isoniazid and pyrazinamide on day 10 were higher in patients who developed DILI than those without DILI (p<0.05). CONCLUSION: Higher rifampicin doses are strongly warranted in treatment of children and adolescents with TBM. The association between higher plasma concentrations of isoniazid, rifampicin and pyrazinamide and the development of DILI needs confirmatory studies.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.